Alert archive / Maine / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 11, 2020, 8:23 PM EDT for Aroostook County, Maine. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 8:23 PM EDT (00:23 UTC)
- Expired
- Aug 11, 2020, 9:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:47 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 11, 6:47 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Caribou ME 647 PM EDT Tue Aug 11 2020 .SYNOPSIS... A cold front will approach tonight then slowly cross the region Wednesday. A secondary cold front will cross the region Thursday evening. High pressure will build across the region Friday through this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... 645 PM Update: The only sig chg to prev fcst is adding patchy fog inland from the immediate coast for very late tngt into Wed morn. Otherwise, latest sfc obs and obsvd hi temps from this aftn were used to update fcst hrly temp/dwpts into the ovrngt hrs with no chgs to fcst ovrngt lows attm. Prev Disc: Thunderstorms with a cold front in Quebec will move towards the North Woods and Aroostook County this evening. Increasing deep layer shear arrives ahead of the front this evening...and combined with ample SBCAPE...a line of strong storms will likely roll across the Crown of Maine this evening. Not too concerned with the loss of daytime heating and expect storms to hold together well into the evening. The primary threat is damaging winds and now mention this potential in the forecast. Hail and heavy rainfall remain secondary threats. PWs over 1.75 and storm motion vectors continue to indicate the risk of heavy downpours. Northern zones will be the only area with the thunderstorm issues tonight as the front will just be entering Aroostook County late tonight. These northern zones remain in a marginal risk area assigned by SPC. Further south, fog and low clouds will creep northward from the Gulf of Maine tonight and can't rule out some locally dense fog in coastal Washington County tonight. The fog will again retreat back to the ocean Wednesday. The front will slide southward during the course of the day. This means cooler temps and lower humidity in northern Aroostook than today, but another day of upper 80s to near 90F for Bangor and Downeast. SBCAPE will again be impressive by afternoon for areas such as interior Washington and Hancock counties, but shear will be lacking. Deep instability, PWs, and storm motions point to more heavy downpours. Also added mention of gusty winds with the bigger storms Wednesday afternoon. The window of opportunity will be rather brief in the afternoon as the front sweeps off the coast by later afternoon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... The cold front will be sliding se heading off the coast Wed night. Any leftover showers will be moving to the ese and offshore. Drier and cooler air will follow behind the front w/overnight temps dropping into the 50s across the northern 1/2 of the CWA, while central and downeast areas see upper 50s to lower 60s. Some sites in NW Maine, such as Estcourt Station could see upper 40s. Some fog will linger along the coastal areas into overnight hrs. Thursday will be a warm day but drier. An upper trof is shown by the NAM and GFS to swing across the region during the day. There is some moisture but this looks to be confined to around the 850mb layer. Forcing is weak. Therefore, decided to keep the mention of rain out of the forecast. Clearing Thursday night w/temps once again in the 50s north and lower 60s south. Another upper trof is expected to slide across the region as the closed upper low slides across the Gulf of St. Lawrence. The 12Z ECMWF was very consistent w/its last few runs in showing some decent mid-level forcing (vorticity advection) across northern Maine to allow for some showers. There appears to be a bit more moisture associated w/this feature to support the shower activity. Slightly cooler for Friday w/daytime high temps in the lower 80s north and mid 80s south. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The long range guidance shows the upper low to slide off to the e on Saturday w/yet another spoke of energy dropping se across the region. A look at the vorticity fields, shows the best vorticity advection to be across New Brunswick. Both the GFS and ECMWF show some light shower activity developing across the region during the day, w/the more concentrated activity along the eastern side of Maine. Confidence is very low on this setup given the sfc high to the n ridging down into the region. Plus, moisture seem confined below 800mbs. Therefore, decided on no mention of rain w/cooler temps for Saturday. Despite the GFS and ECMWF trying to bring some scattered shower activity to portions of the region, decided to stay dry for Sunday as well w/the high pres at the sfc in place. Near seasonal temps expected. High pres ridge looks like it will shift to the e early next week w/a a sw flow aloft. This could allow for the transport of moisture to be pulled newd. There is a slow moving frontal boundary that is forecast to push eastward to bring the increasing chances for some showers and possible tstms. Temps during this timeframe are expected to be AOA normal. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: A very strong line of thunderstorms will affect sites north of GNR and HUL this evening. LLWS is possible north of GNR and HUL tonight. Fog and stratus will roll northward from the Gulf of Maine again tonight with IFR to LIFR cig/vis...hitting first at BHB and moving northward to BGR and HUL later in the night. Sites north of HUL may have early morning IFR cigs due to moisture from thunderstorms and the frontal boundary. SHORT TERM: VFR for all terminals Wednesday night right into Sunday. The caveat to this will be MVFR/IFR for low clouds and fog Wednesday night for KBHB. There is a chance for a brief period of MVFR Friday across the northern terminals w/a brief shower. Winds will be NNW 5-10 mph Thursday into Friday w/a turn to the NNE on Saturday. && .MARINE... NEAR TERM: Fog continues through the period...retreating from the coastline during Wednesday. The cold front will finally sweep out the fog Wednesday night. SW winds ahead of the front will pick up towards the 15 to 20 kt range, but strong stability will inhibit gusts. These winds will cause seas to increase towards 3 to 4 ft in the outer waters on Wednesday. SHORT TERM: No headlines foreseen. Some fog will be around Wed night lower vsbys to less than 1 NM along w/some showers. Winds will basically be light and variable through the period w/seas 2-3 ft. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...Hewitt Long Term...Hewitt Aviation...VJN/Hewitt Marine...VJN/Hewitt
Hazardous weather outlook, Aug 11, 6:38 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 638 PM EDT Tue Aug 11 2020 MEZ001>006-010-122245- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Tonight. Scattered showers and thunderstorms will persist tonight. Some of the storms this evening could be strong with gusty winds, hail and heavy rains possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-031-032-122245- Central Penobscot-Southern Piscataquis-Northern Washington- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine and Penobscot Valley Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015-016-122245- Southern Penobscot-Interior Hancock- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-122245- Central Washington- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Interior DownEast Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-122245- Coastal Hancock-Coastal Washington- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-122245- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 638 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
In the hours before
Special weather statement, Aug 11, 7:23 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Caribou ME
723 PM EDT Tue Aug 11 2020
MEZ001-120015-
Northwest Aroostook-
723 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...
At 721 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Saint Pamphile to 15
miles northeast of Clayton Lake. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms. An automated observation wind gust of 49 mph was reported at
Clayton Lake at 7pm.
Locations impacted include...
Fort Kent, Allagash, Deboullie Mountain, Allagash Township, Dickey,
Wallagrass, Saint Francis, Round Pond and Saint John.
This includes the following highways...
US Highway 1 near Fort Kent.
State Highway 11 near Fort Kent.
Heavy downpours may cause ponding of water on roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4743 6904 4726 6905 4718 6890 4724 6872
4724 6861 4729 6858 4729 6848 4662 6927
4697 6973 4745 6923 4746 6922
TIME...MOT...LOC 2321Z 216DEG 34KT 4702 6968 4677 6929
CornwellThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:20 PM EDT | Special Weather Statement | CAR | Washington | 55 min |
| Aug 12, 3:36 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.